Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 35, NWS Missoula, MT

August 11, 2019Flathead County, Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 3:09 PM MDT for Flathead County, Lake County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 3:09 PM MDT (21:09 UTC)
Expired
Aug 11, 2019, 3:45 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 92 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS55 KMSO 112109
SVRMSO
MTC029-047-112145-
/O.NEW.KMSO.SV.W.0035.190811T2109Z-190811T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
309 PM MDT Sun Aug 11 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lake County in northwestern Montana...
  Southwestern Flathead County in northwestern Montana...

* Until 345 PM MDT.

* At 309 PM MDT, a severe thunderstorm was located near Big Arm, or
  14 miles northwest of Polson, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kings Point, Big Arm, Proctor, Lake Mary Ronan, Elmo, Rollins,
  Dayton, Lakeside, Finley Point and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Flathead Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4772 11444 4793 11456 4804 11409 4778 11396
TIME...MOT...LOC 2109Z 251DEG 18KT 4784 11438 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
613 
WWUS55 KMSO 112139
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
339 PM MDT Sun Aug 11 2019

MTC029-047-112148-
/O.EXP.KMSO.SV.W.0035.000000T0000Z-190811T2145Z/
Lake MT-Flathead MT-
339 PM MDT Sun Aug 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds and lightning are still possible with this thunderstorm.

LAT...LON 4772 11444 4793 11456 4804 11409 4778 11396
TIME...MOT...LOC 2138Z 251DEG 18KT 4789 11418 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 11 hours 36 minutes earlier.

Area forecast discussion, Aug 11, 3:33 AM MDT, 11 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MDT Sun Aug 11 2019

.DISCUSSION...Showers and thunderstorms are developing from
eastern Idaho County and are expected to move through the
Bitterroot Valley and Lost trail Pass, maybe as far north as
southern Mission Valley and north and east towards the
Continental Divide through the morning. This is due to an upper
level low currently over central Oregon that is beginning to move
north and east. Although these storms should have brief heavy
rain and small hail, we are not expecting storms to be as strong
as Saturday afternoon.

As the low moves roughly over northwest Montana in the late afternoon,
we are expecting widespread showers with a chance of
thunderstorms through this area. Southwest Montana should receive
plenty of sunshine early on and afternoon thunderstorms will be a
good bet. These storms will not be as strong as Saturday but
brief heavy rain, small hail, and strong winds are possible. The
models are showing a north and west extent for these storms to be
roughly Lost Trail Pass north and east towards Bearmouth and
Ovando. For the rest of west central Montana and the eastern
Clearwaters, we expect numerous showers, but left over clouds
from the morning, and our distance from the upper level low may
temper the possibility of thunderstorms in these areas.

The low moves northeast into Canada this evening and showers will
decrease rapidly from the southwest, but will linger in areas
such as Glacier National Park until just after midnight.

Monday remains on track to be a more stable and drier day with a
subtle ridge of high pressure to build over Idaho and western
Montana. Weak high pressure will remain through the first half of
the week, and while temperature remain below average, a warming
trend is expected. The overall trend is for a trough to overtake
the Pacific Northwest during the end of the week. Confidence is
high for below normal temperatures and increased precipitation
chances to end the week and start the weekend, but details are
yet to be determined.

&&

.AVIATION...Showers and isolated thunderstorms are developing in
response to shortwaves of energy moving into the region from the
south, ahead of today’s low pressure system. Places that had
enough clearing overnight, primarily west-central and northwest
Montana, have patchy fog. Increasing cloud cover and precipitation
should put an end to the fog not long after sunrise. Available
lift is not as abundant today as Saturday, but there will be many
rounds of thunderstorms today as the low passes through the
region. Some of the thunderstorms will have gusty winds, small
hail, and brief heavy rain. Currently, southwest Montana,
including KBTM, has the highest potential for stronger
thunderstorms. The overall coverage for storms is forecast to
decrease around sunset, but a few storms will linger through the
evening. Showers may also linger into the overnight in the Glacier
Region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 11, 2:47 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
247 PM MDT Sun Aug 11 2019

MTZ006-007-112130-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
247 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
RAVALLI...SOUTHERN GRANITE...WEST CENTRAL SILVER BOW AND SOUTHERN
POWELL COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Philipsburg to 15 miles
north of Wisdom. Movement was northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Anaconda, Philipsburg, West Valley, Porters Corner, Princeton, Lost
Creek, Fishtrap and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4588 11314 4588 11321 4584 11325 4581 11332
      4581 11334 4578 11340 4580 11343 4586 11344
      4594 11350 4591 11354 4588 11353 4586 11360
      4622 11375 4649 11306 4602 11280
TIME...MOT...LOC 2046Z 235DEG 36KT 4619 11365 4583 11350
Local storm report, Aug 11, 2:53 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     6 WNW MISSOULA          46.92N 114.10W
08/11/2019  M55 MPH          MISSOULA           MT   ASOS

            ASOS STATION KMSO MISSOULA, MT.

&&
Special weather statement, Aug 11, 2:58 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
258 PM MDT Sun Aug 11 2019

MTZ001>003-043-112145-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
258 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MISSOULA...NORTHWESTERN
LAKE...EASTERN SANDERS AND SOUTH CENTRAL FLATHEAD COUNTIES UNTIL 345
PM MDT...

At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Big Arm to 9 miles west of
Kerr. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Polson, Woods Bay, Pablo, Jette, Turtle Lake, Kings Point, Rocky
Point, Kerr, Big Arm, Proctor, Lake Mary Ronan, Elmo, Finley Point,
Dayton, Lakeside, Rollins and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4802 11384 4753 11389 4760 11450 4803 11449
TIME...MOT...LOC 2057Z 281DEG 19KT 4795 11438 4766 11439
Local storm report, Aug 11, 3:00 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     1 WNW HUSON             47.04N 114.35W
08/11/2019  E50 MPH          MISSOULA           MT   TRAINED SPOTTER

&&
Special weather statement, Aug 11, 3:00 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
300 PM MDT Sun Aug 11 2019

MTZ007-043-112130-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
300 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
SOUTHEASTERN LAKE AND WEST CENTRAL POWELL COUNTIES UNTIL 330 PM
MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bonner-West Riverside, or 15 miles northeast of
Missoula, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ovando, Seeley Lake, Potomac, Clearwater, Greenough, Twin Creeks and
Woodworth.

LAT...LON 4681 11372 4718 11395 4730 11325 4696 11308
TIME...MOT...LOC 2100Z 258DEG 50KT 4704 11377
Local storm report, Aug 11, 3:03 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     7 W MISSOULA            46.87N 114.14W
08/11/2019  M60 MPH          MISSOULA           MT   PUBLIC

            AMBIENT WEATHER WS-2090 STATION AT A PRIVATE
            RESIDENCE. FOUND ON WUNDERMAP.COM.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:09 PM MDTSpecial Weather StatementMSOMineral36 min
Aug 10, 6:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Aug 10, 7:22 PM MDTSpecial Weather StatementMSOLake38 min
Aug 10, 7:27 PM MDTSpecial Weather StatementMSOSilver Bow33 min
Aug 10, 8:01 PM MDTSpecial Weather StatementMSOFlathead29 min
Aug 10, 8:30 PM MDTSpecial Weather StatementMSOFlathead45 min
Aug 10, 8:34 PM MDTSpecial Weather StatementMSOFlathead41 min
Aug 11, 11:28 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Silver Bow21 min
Aug 11, 1:37 PM MDTSpecial Weather StatementMSORavalli23 min
Aug 11, 2:13 PM MDTSpecial Weather StatementMSOLake32 min
Aug 11, 2:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Aug 11, 2:30 PM MDTSevere Thunderstorm WarningMSOMissoula15 min
Aug 11, 2:47 PM MDTSpecial Weather StatementMSODeer Lodge43 min
Aug 11, 2:58 PM MDTSpecial Weather StatementMSOLake47 min
Aug 11, 3:00 PM MDTSpecial Weather StatementMSOMissoula30 min
Aug 11, 3:45 PM MDTSpecial Weather StatementMSOPowell15 min
Aug 11, 4:01 PM MDTSpecial Weather StatementMSOPowell29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.